- advertisement -

Desperate for advice

Discussion in 'Parents of Children with Type 1' started by cgbphp, Nov 23, 2011.

  1. cgbphp

    cgbphp Approved members

    Joined:
    Sep 21, 2011
    Messages:
    36
    So Hayden is 2 and he was diagnosed in June of this year. He was put on a insulin pump in October. His blood sugars have been all ove the place as they are still trying to figure out his settings. So last night at 1am he woke me up crying and when I went to get him I realized he was having major problems breathing so I took him straight to the ER. When we got there his BG was 98 and after 5 breathing treatments he was able to breathe better. They diagnosed him with Asthma. So they began giving him steroids which I knew would raise his blood sugars. 1 hour after the 30mg of prednisone he was 405 with small amounts of keatones. The ER doctor worte some scripts and told me to contact his Endo as soon as the office opened. I called first thing this morning and they doubled all his basal settings. At breakfast he was 378. Two hours later his meter read HI small keatones. Called the Endo and they made no changes. Treat Ketones with extra fluids. Two hours later no keatones BG 548. Called Endo again changed some ratios. He is still running high. Does anyone have any expirience with managing numbers while child is on steroids??????? How long do I just continue to let him run so high before I take him in because I can't get it under control or do I not take him in since he isn't having large ketones. I just don't know what to do any advice would be helpful please
     
  2. Lee

    Lee Approved members

    Joined:
    Oct 5, 2006
    Messages:
    9,633
    Well, first, I would check for ketones. As long as he is not running ketones, you do not have to take him in.

    Second, what does your endo say? Do you use a CGMS?

    I would run a temp basal - an aggressive one, until the BS started coming down. If you do not CGMS, that means testing frequently - at least every hour.

    Steroids are awful on blood sugar!
     
  3. cgbphp

    cgbphp Approved members

    Joined:
    Sep 21, 2011
    Messages:
    36
    Yea I have been on the phone with the Endo five times today and they started him on a pattern which has him running at double his usual until he is off the steroids and he is coming down. They also changed his carb ratios. Just nothing is helping in bringing him down. Although I just tested again and he is 393 which is a little better so I hope he will continue to come down. I knew it would make him run higher I just did not imagine it would be this bad after one dose
     
  4. cgbphp

    cgbphp Approved members

    Joined:
    Sep 21, 2011
    Messages:
    36
    Sorry he isn't on a CGM. So I have been checking every two hours. And ketones have only been small to moderate so far and now we are back to none. Endo is aware
     
  5. Flutterby

    Flutterby Approved members

    Joined:
    Nov 11, 2006
    Messages:
    14,623
    Lee gave great advice. make sure you stay in contact with the endo and remember that ketones will eat up the insulin first, before the bg, so when there are ketones, especially moderate or higher, usually a lot of extra insulin will be needed, on top of that since you are checking every 2 hours you may not see blood sugar changing as quickly as you'd hope if there are large ketones. Are you using a blood ketone meter, or urine? That will definitely make a difference, if its urine its hours behind. Dont' be afraid of being agressive with the insulin while he's on the steroids. As soon as he's done I'd keep a watchful eye because the need for higher amounts of insulin will probably all of a sudden stop.
     
  6. Becky Stevens mom

    Becky Stevens mom Approved members

    Joined:
    Oct 14, 2008
    Messages:
    8,719
    Oh Im sorry your little boy is sick:( When blood sugars are that high and there are ketones it can often take a great deal of insulin to get them down as he has insulin resistance now. Make sure he's taking alot of liquids and keeping hydrated and try to keep him from running around alot as that will make the asthma worse. Dont feel bad about all the calls to the endo. That is what they are there for and they dont mind:cwds:
     
  7. kallygirl

    kallygirl Approved members

    Joined:
    Feb 17, 2009
    Messages:
    237
    Oh my gosh!! I just popped on here to post the EXACT same question but thought I'd search first and there you are!!

    Quinn has been on prednisone since last Friday due to severe hives (still not sure what he is allergic to, but they think it is just a virus).

    He has had the highest numbers since diagnosis.

    He has 100%+ additional basal right now and dosing 100% more for all carbs he eats AND randomly dumping 2+ units in him for the heck of it and he is still 393 right now hours after eating anything.

    AAARRRGGHHH this is crazy. I can't imagine dumping anymore insulin this this poor little boy.

    His normal TTD is 12 and he had 40 units the other day!! 40! REALLY?

    Sorry your little guy is going through this too. Hope he is feeling better soon!

    Kathy
     
  8. MamaLibby

    MamaLibby Approved members

    Joined:
    Oct 30, 2011
    Messages:
    607
    My daughter was on steroids on and off for eighteen months to treat a severe autoimmune blood disease. It was AWFUL. We raised her basal by 100-200%, changed every ratio and she still ran in the 300s much of the time. We eventually added a type-2 oral medication to reign in the insulin resistance, and still had an A1C of 9.1 up from 7.6 :( thank God she's in remission now. Hope you get it figured out!
     
  9. selketine

    selketine Approved members

    Joined:
    Jan 4, 2006
    Messages:
    6,055
    William's basal/bolus needs go up to 220-300% when he is on steroids. We've done them MANY times for asthma - in fact just finished taking them this week yet again.

    I assume your steroid is a TAPERING dose right? You have be careful tapering off as the insulin needs decrease. William usually starts off around 40-60mg and tapers down from there over a week.

    As soon as William starts steroids I double his insulin on everything and take it up from there if needed. He has a cgms so it helps.

    You must be VERY careful cause with that much insulin a mistake is a huge mistake. I would be most conservative overnight and test as often as you can.
     
  10. cgbphp

    cgbphp Approved members

    Joined:
    Sep 21, 2011
    Messages:
    36
    Well Hayden got his first dose of steroids yesterday at 4am. he ran high all day the lowest I was able to get him was 198 which was a blessing considering he had been in the high 500's before that. But then at 1:30am he dropped to 47. I was able to get him back up to 109. Then when I checked for before breakfast he was 38. I suspended his pump and after lots and lots of carbs got him to 258. While this was going on called the Endo and she said to give him his dose of steroids that were do because they would help bring him up. So I resumed his pump and we are back to were we were yesterday with extreame highs. The endo said to keep his pump running at 200% and with increased carb ratios until about 10pm then take him back to his usual basals through the night so hopefully he won't drop so much again through the night. So we will try this thank goodness he will be done with the steroids in a few days. Although with the new diagnosis of Asthma I am sure we will be going through this again
     
  11. selketine

    selketine Approved members

    Joined:
    Jan 4, 2006
    Messages:
    6,055
    Yes - this is a possibility.

    If the steroid is a single dose daily then I do find the steroids seem to "lessen" the effect the longer after you give the dose. William still needs a high basal but it is so easy to over shoot and make them go low. I think your doctor's suggestion is a good one - go with the usual basal and wake up a couple of times overnight and give corrections.

    Have you considered a cgms?
     
  12. cgbphp

    cgbphp Approved members

    Joined:
    Sep 21, 2011
    Messages:
    36
    Well I switched him back to his usual settings last night at 9p and by 11:30 he was down to 30 again. He is such a mess I can't wait until this course of steroids is over. Today was his third dose and I didn't change him to the double settings so on regular settings he was down to 55 by 10am. At this point I have no idea what is going on Im so lost. I would love for him to be on a CGM but his doctor says no at this time I have no idea why. A CGM would be such a blessing at this point
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice